Skip to main content

Cyclohedron and Kantorovich–Rubinstein Polytopes


We show that the cyclohedron (Bott–Taubes polytope) \(W_n\) arises as the polar dual of a Kantorovich–Rubinstein polytope \(KR(\rho )\), where \(\rho \) is an explicitly described quasi-metric (asymmetric distance function) satisfying strict triangle inequality. From a broader perspective, this phenomenon illustrates the relationship between a nestohedron \(\Delta _{{\widehat{\mathcal {F}}}}\) (associated to a building set \({\widehat{\mathcal {F}}}\)) and its non-simple deformation \(\Delta _{\mathcal {F}}\), where \(\mathcal {F}\) is an irredundant or tight basis of \({\widehat{\mathcal {F}}}\) (Definition 21). Among the consequences are a new proof of a recent result of Gordon and Petrov (Arnold Math. J. 3(2):205–218, 2017) about f-vectors of generic Kantorovich–Rubinstein polytopes and an extension of a theorem of Gelfand, Graev, and Postnikov, about triangulations of the type A, positive root polytopes.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7


  • Ardila, F., Beck, M., Ho̧sten, S., Pfeifle, J., Seashore, K.: Root polytopes and growth series of root lattices. SIAM J. Discrete Math. 25(1), 360–378 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  • Bayer, M.M.: Equidecomposable and weakly neighborly polytopes. Isr. J. Math. 81, 301–320 (1993)

    MathSciNet  Article  MATH  Google Scholar 

  • Bott, R., Taubes, C.: On the self-linking of knots. J. Math. Phys. 35(10), 5247–5287 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  • Buchstaber, V., Panov, T.: Toric Topology, Mathematical Surveys and Monographs, vol. 204. Amer. Math. Soc, Providence (2015)

    Google Scholar 

  • Carr, M., Devadoss, S.L.: Coxeter complexes and graph-associahedra. Topol. Appl. 153, 2155–2168 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  • De Loera, J., Rambau, J., Santos, F.: Triangulations: Structures for Algorithms and Applications. Springer, Berlin (2010)

    Book  MATH  Google Scholar 

  • Delucchi, E., Hoessly, L.: Fundamental polytopes of metric trees via hyperplane arrangements (2016). arXiv:1612.05534 [math.CO]

  • Devadoss, S.L.: A space of cyclohedra. Discrete Comput. Geom. 29, 61–75 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  • Došen, K., Petrić, Z.: Hypergraph polytopes. Topol. Appl. 158, 1405–1444 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  • Feichtner, E.M., Sturmfels, B.: Matroid polytopes, nested sets and Bergman fans. Port. Math. (N.S.) 62(4), 437–468 (2005)

    MathSciNet  MATH  Google Scholar 

  • Gelfand, I.M., Graev, M.I., Postnikov, A.: Combinatorics of hypergeometric functions associated with positive roots. In: Arnold-Gelfand Mathematical Seminars: Geometry and Singularity Theory, pp. 205–221. Birkhäuser, Boston (1996)

  • Gelfand, I.M., Kapranov, M.M., Zelevinsky, A.V.: Discriminants, resultants, and multidimensional determinants. Birkhäuser, Boston (1994)

    Book  MATH  Google Scholar 

  • Gordon, J., Petrov, F.: Combinatorics of the Lipschitz polytope. Arnold Math. J. 3(2), 205–218 (2017). arXiv:1608.06848 [math.CO]

    MathSciNet  Article  MATH  Google Scholar 

  • Markl, M.: Simplex, associahedron, and cyclohedron. In: McCleary, J. (ed.) Higher Homotopy Structures in Topology and Mathematical Physics, Contemporary Math., vol. 227, pp. 235–265. Amer. Math. Soc. (1999)

  • Melleray, J., Petrov, F., Vershik, A.: Linearly rigid metric spaces and the embedding problem. Fundam. Math. 199(2), 177–194 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  • Postnikov, A.: Permutohedra, associahedra, and beyond. Int. Math. Res. Not. 6, 1026–1106 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  • Postnikov, A., Reiner, V., Williams, L.: Faces of generalized permutohedra. Doc. Math. 13, 207–273 (2008)

    MathSciNet  MATH  Google Scholar 

  • Simion, R.: A type-B associahedron. Adv. Appl. Math. 30, 2–25 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  • Stasheff, J.: From operads to ‘physically’ inspired theories. In: Loday, J.-L. Stasheff, J.D., Voronov, A. (eds.) Operads: Proceedings of Renaissance Conferences, Contemporary Math., vol. 202, pp. 53–81. Amer. Math. Soc. (1997)

  • Vershik, A.M.: Long history of the Monge–Kantorovich transportation problem. Math. Intell. 32(4), 1–9 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  • Vershik, A.M.: The problem of describing central measures on the path spaces of graded graphs. Funct. Anal. Appl. 48(4), 26–46 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  • Vershik, A.M.: Classification of finite metric spaces and combinatorics of convex polytopes. Arnold Math. J. 1(1), 75–81 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  • Villani, C.: Optimal Transport: Old and New. Springer (Grundlehren der mathematischen Wissenschaften) (2009)

  • Villani, C.: Topics in Optimal Transportation, Graduate Studies in Mathematics, vol. 58. Amer. Math. Soc. (2003)

  • Volić, I.: Configuration space integrals and the topology of knot and link spaces. Morfismos 17(2), 1–56 (2013)

    Google Scholar 

  • Vrećica, S., Živaljević, R.T.: Fulton–MacPherson compactification, cyclohedra, and the polygonal pegs problem. Isr. J. Math. 184(1), 221–249 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  • Živaljević, R.T.: Illumination complexes, \(\Delta \)-zonotopes, and the polyhedral curtain theorem. Comput. Geom. 48, 225–236 (2015)

    MathSciNet  Article  MATH  Google Scholar 

Download references


The project was initiated during the program ‘Topology in Motion’,, at the Institute for Computational and Experimental Research in Mathematics (ICERM, Brown University). With great pleasure we acknowledge the support, hospitality and excellent working conditions at ICERM. The research of Filip Jevtić is a part of his PhD project at the University of Texas at Dallas, performed under the supervision and with the support of Vladimir Dragović. We would also like to thank the referee for very useful comments and suggestions, in particular for the observations incorporated in Sect. 6.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Rade T. Živaljević.

Additional information

This research was supported by the Grants 174020 and 174034 of the Ministry of Education, Science and Technological Development of Serbia.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Jevtić, F.D., Jelić, M. & Živaljević, R.T. Cyclohedron and Kantorovich–Rubinstein Polytopes. Arnold Math J. 4, 87–112 (2018).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Kantorovich-Rubinstein polytopes
  • Lipschitz polytope
  • Cyclohedron
  • Nestohedron
  • Unimodular triangulations
  • Metric spaces